Alert archive / Michigan / Special Marine Warnings in 2017

Special Marine Warning 21, NWS Gaylord, MI

June 22, 2017

NWS Gaylord, MI issued this special marine warning at Jun 22, 2017, 5:10 PM EDT. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 5:10 PM EDT (21:10 UTC)
Expired
Jun 22, 2017, 7:15 PM EDT
In force
2 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The NCL Michigan radar (KAPX), 63 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:40 PM EDTTSTM WND GST 422 Nne Leelanau State Pa, MIAT GRAND TRAVERSE LIGHT
Jun 22, 6:10 PM EDTHAIL 0.255 Sse Harbor Springs, MITIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WHUS53 KAPX 222110
SMWAPX
LMZ323-342-344-362-364-222315-
/O.NEW.KAPX.MA.W.0021.170622T2110Z-170622T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
510 PM EDT THU JUN 22 2017

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
  POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND 
  GRAND TRAVERSE BAY AND LITTLE TRAVERSE BAY

* UNTIL 715 PM EDT

* AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 NM NORTHEAST OF
  NORTH MANITOU ISLAND...MOVING EAST AT 35 KNOTS.

  HAZARD...WIND GUSTS TO 40 KNOTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...
  CHARLEVOIX...THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...NORTH
  MANITOU ISLAND...GRAND TRAVERSE LIGHT AND CAT HEAD POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4557 8503 4549 8500 4546 8486 4536 8485
      4536 8486 4530 8501 4530 8518 4525 8528
      4514 8530 4510 8604 4533 8609
TIME...MOT...LOC 2108Z 260DEG 39KT 4522 8592 

HAIL...0.00IN
WIND...40KTS

$$

JZ
4 follow-up statements
838 
FZUS73 KAPX 222123
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
523 PM EDT THU JUN 22 2017

LMZ323-342-344-362-364-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
523 PM EDT THU JUN 22 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...

FOR THE FOLLOWING AREAS...
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
  POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND 
  TRAVERSE BAY AND LITTLE TRAVERSE BAY...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAT HEAD
POINT...MOVING EAST AT 40 KNOTS.

HAZARD...WIND GUSTS TO 40 KNOTS. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...CHARLEVOIX...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...GRAND TRAVERSE LIGHT
AND CAT HEAD POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4538 8590 4557 8503 4549 8500 4546 8486
      4536 8485 4530 8501 4530 8518 4525 8529
      4514 8530 4510 8598
TIME...MOT...LOC 2122Z 253DEG 45KT 4528 8566 

HAIL...0.00IN
WIND...40KTS

$$

JZ
166 
FZUS73 KAPX 222143
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
543 PM EDT THU JUN 22 2017

LMZ364-222151-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
543 PM EDT THU JUN 22 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE...
OPEN WATERS OF LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI
5NM OFFSHORE TO MID LAKE...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO LONGER
POSES A SIGNIFICANT THREAT TO BOATERS.

LAT...LON 4525 8568 4529 8556 4530 8569 4543 8568
      4557 8503 4549 8500 4546 8486 4536 8485
      4530 8501 4530 8518 4525 8529 4516 8530
      4512 8570
TIME...MOT...LOC 2141Z 260DEG 39KT 4532 8536 

$$

LMZ323-342-344-362-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
543 PM EDT THU JUN 22 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...

FOR THE FOLLOWING AREAS...
NEARSHORE WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND 
TRAVERSE BAY AND LITTLE TRAVERSE BAY...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHARLEVOIX...
MOVING EAST AT 40 KNOTS.

HAZARD...WIND GUSTS TO 40 KNOTS. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...CHARLEVOIX...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...GRAND TRAVERSE LIGHT
AND CAT HEAD POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4525 8568 4529 8556 4530 8569 4543 8568
      4557 8503 4549 8500 4546 8486 4536 8485
      4530 8501 4530 8518 4525 8529 4516 8530
      4512 8570
TIME...MOT...LOC 2141Z 260DEG 39KT 4532 8536 

HAIL...0.00IN
WIND...40KTS

$$

JZ
917 
FZUS73 KAPX 222155
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT THU JUN 22 2017

LMZ323-344-362-222203-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
555 PM EDT THU JUN 22 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE...
GRAND TRAVERSE BAY...
OPEN WATERS OF LAKE MICHIGAN...
NEARSHORE WATERS FROM SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT
MI...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO LONGER
POSES A SIGNIFICANT THREAT TO BOATERS.

LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
      4553 8519 4557 8503 4549 8500 4546 8486
      4536 8485 4532 8495 4530 8501 4530 8518
      4525 8529
TIME...MOT...LOC 2153Z 260DEG 39KT 4534 8516 

$$

LMZ342-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
555 PM EDT THU JUN 22 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...

FOR THE FOLLOWING AREAS...
NEARSHORE WATERS OF LAKE MICHIGAN FROM NORWOOD MI TO 5NM WEST OF
MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY...

AT 553 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG ROCK
POINT...MOVING EAST AT 40 KNOTS.

HAZARD...WIND GUSTS TO 40 KNOTS. 

SOURCE...RADAR INDICATED. 

IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
         SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...HARBOR SPRINGS...BIG
ROCK POINT AND CHARLEVOIX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
      4553 8519 4557 8503 4549 8500 4546 8486
      4536 8485 4532 8495 4530 8501 4530 8518
      4525 8529
TIME...MOT...LOC 2153Z 260DEG 39KT 4534 8516 

HAIL...0.00IN
WIND...40KTS

$$

JZ
240 
FZUS73 KAPX 222216
MWSAPX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT THU JUN 22 2017

LMZ342-222226-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
616 PM EDT THU JUN 22 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE
BAY...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
      4553 8519 4557 8503 4549 8500 4546 8486
      4536 8485 4532 8495 4530 8501 4530 8518
      4525 8529
TIME...MOT...LOC 2216Z 260DEG 39KT 4538 8480 

$$

JZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 22, 3:18 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 22, 3:18 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
318 PM EDT Thu Jun 22 2017

.NEAR TERM...(Tonight through Friday)
Issued at 316 PM EDT Thu Jun 22 2017

High impact weather potential: Showers and thunderstorms with
potential heavy rainfall. A few storms may be severe with damaging
winds and large hail the threats. Need to monitor rivers for
potentially higher rises if total QPF through the night happens to
near a couple inches.

Pattern synopsis and forecast:

Fast westerly flow aloft continues over the area with the next in a
series of shortwaves pressing through Wisconsin, spreading an axis
of deeper moisture (PWATS now in the 1.75" to 2.00" range) through
the western Great Lakes. This out ahead of a cold front that
stretched from central Lake Superior through NW Wisconsin. Low to
mid level WAA and additional upper divergence was helping to expand
showers and a few thunderstorms ahead of the front. Not much else
has developed from anything diurnally driven despite nrn lower
BLCAPES 1000-1500j/kg (less in eastern upper), as there is a lack of
a focusing mechanism, aided by the fact there was some subsidence
warming aloft from behind this mornings rainfall. Low clouds have
held tough most of the day from roughly M-32 north, keeping heating
at a minimum, with the warmer readings south of there, reaching the
upper 70s to lower 80s.

Heading through the late afternoon and evening hours, am expecting
showers to expand further as the aforementioned forcing moves in
over the region, and while the LLJ will try to strengthen, back some
ahead of the shortwave, and result in increasing low level
convergence. MUCAPES do not appear to wanna eclipse more than 1200
j/kg across the srn CWA, with much less instability further north,
especially into eastern upper. Still looking at a marginal risk for
a severe storm or two M-32 south, with slight risk scraping portions
of M-55 corridor. Damaging winds to 60 mph and large hail to 1 inch
still the threats. Heavy rainfall appears to be the main player here
with such a moist air mass. Expect periods of very heavy rain,
focused more so in the evening to maybe a few hours past midnight.
Many areas of nrn lower, still thinking more likely along and south
of a line from the GTV Bay region over to Alpena. Could easily see
over an inch of rain in this area. Will need to keep a close eye on
rainfall totals, RFC max 48hr contingency forecasts are as high as
2". This would have some impacts on area rivers and streams. As of
right now, there are no significant rises anticipated that would go
into flooding. Rainfall starts to trail off late tonight into Friday
morning, especially as the cold front slowly crosses the region. We
will more than likely have to deal with more low clouds and a little
fog until it passes. Cooler and less humid air and and some fairly
decent drying are expected to lead to a great Friday afternoon with
only some high based scattered cumulus. Large scale upper troughing
slides south toward eastern upper tomorrow afternoon with some
colder temperatures aloft combining with secondary sfc troughing,
for the potential of a few showers. This is a low chance/low
confidence setup.

Very mild night SE CWA with mid to upper 60s for lows, while cooler
mid and upper 50s across eastern upper. Highs tomorrow in the 70s.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 316 PM EDT Thu Jun 22 2017

...Cooler with (mainly) daytime showers/storms...

High Impact Weather Potential...Low risk for not severe
thunderstorms Saturday and Sunday afternoon.

Pattern Synopsis/Forecast...Long wave troughing persists across much
of Canada and into the northern plains/Great Lakes region with long
wave ridging building northward along the west coast...toward the
Gulf of Alaska. Closed/occluding low pressure/short wave energy
moving through the mean trough is sliding through south-central
Canada...with an occluded/cold front arcing into the upper Midwest
then back to secondary low pressure in the central plains. Occluded
low pressure system slides through Ontario/far northern lakes region
through Friday kicking the front through the state. Cooler weather
arrives for the weekend along with the possibility for daytime
instability showers/possibly thunder...with shower activity
augmented by the passage of a secondary short wave late Saturday
night into Sunday.

Primary Forecast Concerns...Minimal. There will be a low end risk
for thunderstorms Saturday afternoon and a little better chance for
thunderstorms Sunday afternoon...with daytime heating and as colder
air aloft slides over the region (core of -22C 500 MB air moves
through Sunday). Best chances will likely be across north-central
and northeast lower Michigan with prevailing westerly flow. But
aside from any brief pulse-severe hailer with low wet-bulb zero
heights...severe weather risk will be minimal.

Otherwise...cool once again through Sunday with high temperatures in
the middle 60s to around 70 both days (coolest on Sunday) and a good
10 to 15 degrees below normal.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 316 PM EDT Thu Jun 22 2017

The extended forecast, Monday through Thursday, indicates a slow
warming trend across the Great Lakes next week, with a few rounds of
rain showers expected.

At upper levels, a broad upper trough which settled over the Great
Lakes and Hudson Bay during the weekend, will slowly exit east of
the region Wednesday, while an upper ridge strengthens over the
Plains and pushes into the state Thursday. 850mb temps in this
pattern will warm from around 5c to begin the upcoming work week, to
around 12c Thursday in the developing upper ridge. The upper lvl
pattern will help surface temperatures warm from below normal
readings in the upper 60s to around 70 degrees thru Tuesday, before
warming into the mid 70s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 126 PM EDT Thu Jun 22 2017

MVFR CIGS likely to hold on across PLN/APN further into the
afternoon, before conditions really start deteriorating late this
afternoon through this evening, as cold front slowly slides into
nrn Michigan. The air mass is already quite moist, and further
moisture advection ahead of the front, combined with a disturbance
aloft, will result in definite rains moving in over the airports.
Best instability will reside south, so better thunderstorm chances
TVC/MBL. Only a small chance for a severe storm with damaging
winds and large hail being the threats, but as these storms roll
through, heavy rainfall is the more likely expectation, with well
over an inch of rain possible. Temporary MVFR/IFR conditions in
the stronger rain/storms, with more solid MVFR/IFR CIGS sweeping
through overnight into Friday morning. Should see these low clouds
and fog quickly dissipate toward the end of the TAF period as the
cold front passes.

&&

.MARINE...
Issued at 316 PM EDT Thu Jun 22 2017

Gradient winds and waves not expected to be of any issue over the
next several days. Generally southerly winds will turn more westerly
overnight into Friday morning behind the passing of a cold front.
Gusty and erratic winds will be possible within periods of showers
and scattered thunderstorms that will be associated with this front,
with the strongest of activity this evening to a few hours past
midnight. There is a small chance for a storm or two to become
severe across the srn nearshore waters, but that chance is fairly
low. Expect some very heavy rainfall however. Skies open up through
the day Friday, with cooler and drier air increasing over the
region. Additional scattered showers and a few potential storms
through the weekend, mainly in the afternoons.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...TBA
LONG TERM...SWR
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jun 22, 3:22 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
322 PM EDT Thu Jun 22 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
322 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Remainder of this afternoon and tonight.

A large area of showers and thunderstorms will sweep across northern
Michigan through tonight, with the primary thunderstorm threat
across northern lower Michigan. There remains a chance for a few
storms to become severe with damaging winds to 60 mph and large hail
to one inch along and south of M-32, but a greater threat may be
heavy rainfall in this area, with many locales mainly along and
south of a line from Traverse City to Alpena possibly receiving in
excess of an inch of rain. While no widespread flooding is
anticipated, many areas in northern lower Michigan may see localized
significant ponding of water on roads and in poor drainage areas,
with quick rises on area rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible across portions of the outlook area
this weekend and again Wednesday, especially during the afternoon
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and
evening.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:33 PM EDTSpecial Weather StatementAPXEmmet42 min

Nearby

Special Marine Warnings in Michigan, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.